Missouri, 2003

Damaging Wind in Missouri, July 9, 2003

July 9, 2003 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 1:00 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT WED JUL 9 2003

FOR THE WEEKEND AND FIRST HALF OF NEXT WEEK...THE AMPLIFYING RIDGE
...CURRENTLY TO OUR WEST...WILL DOMINATE THE WEATHER ACROSS THE
FORECAST AREA. BY EARLY THIS WEEKEND THE WEST CONUS RIDGE WILL START
TO EXPAND EAST...BEGINNING TO PUSH TEMPERATURES UP.
ECMWF/UKMET/CANADIAN MODELS WANT TO KEEP THE AMPLIFIED RIDGE
PATTERN...WITH THE ECMWF/CANADIAN SHIFTING THE RIDGE EAST. THE GFS
WANTS TO FLATTEN THE RIDGE BACK OUT INTO A REPEAT OF THE PATTERN
THAT HAS DOMINATED THE MIDWEST FOR THE PAST WEEK. PREFERENCE IS ON
THE MAJORITY CONSENSUS OF THE ECMWF/CANADIAN MODELS. THIS WOULD
INDICATE THAT CONDITIONS SHOULD REMAIN HOT AND HUMID THROUGH THE
WEEKEND AND EARLY NEXT WEEK. THOUGH...GIVEN THE PERFORMANCE OF THE
FLATTENED RIDGE PATTERN OF THIS PAST WEEK...THE GFSS FLATTENED
RIDGE WOULD LEAVE US HOT AND HUMID ALSO. THEREFORE I ONLY MADE MINOR
CHANGES TO THE GOING TEMPERATURES...AND LEFT THE EXTENDED SECTIONS
DRY.

CUTTER

2PM...
CONVECTION REMAINS FOCUS OF FORECAST. FRONTAL BOUNDARY STRETCHES
ALONG MO/IA BORDER EARLY THIS AFTERNOON. AS SFC LOW MOVES JUST TO
OUR NE LATER TODAY AND TONIGHT...EXPECT CONVECTION TO FOCUS
ALONG ASSOCIATED COLD FRONT. AFTER SLOWING THE SYSTEM DOWN 24 HRS
AGO...MODELS ARE PRETTY CONSISTENT IN PUSHING THE SYSTEM OUT OF THE
AREA BY AROUND 08Z THU. PER SPC DAY1 OUTLOOK...INSTABILITY SEEMS
FOCUSED IN NORTHEAST CORNER OF FORECAST AREA.  CAPES OF AROUND
3500-4500 J/KG ACROSS MOST OF THE REGION...BUT BEST MID LEVEL CAPE
AND SHEAR SEEM LOCALIZED IN NE MO AND S IOWA. CARRY CHANCE OF TS
THROUGH EARLY THURSDAY MORNING...THEN DRY THINGS OUT. ETA/GFS TRY TO
PUT A SURFACE LOW OVER OKLAHOMA ON FRIDAY PUSHING A THETA E RIDGE
INTO THE AREA. THINK ANY PRECIP FROM THIS TO REMAIN MAINLY SOUTH AND
WEST OF FA AND WILL GO DRY FOR NOW. BLEND OF GUIDANCE FOR TEMPS IN
THE SHORT TERM.

SJ

12 PM...

CONVECTION FORMED ALONG AN OUTFLOW BOUNDARY THIS MORNING...KEEPING
SHOWERS AND THUNDERSTORMS THROUGH EARLY AFTERNOON AS FAR SOUTH AS
THE MO RIVER. WILL UPDATE ZONE FORECASTS TO CONTINUE PRECIP IN
NORTHERN COUNTIES THROUGH TONIGHT AND FRESHEN WORDING...OTHERWISE NO
CHANGES.

200 AM...

MAIN CONCERN IS THE THREAT OF STRONG CONVECTION THIS AFTERNOON AND
THIS EVENING. WEAK...NEARLY STATIONARY BOUNDARY CONTINUED TO BE
LOCATED ALONG THE MISSOURI AND IOWA BORDER. CONVECTION HAS CEASED
ALONG THE BOUNDARY DUE TO NOCTURNAL COOLING...INCREASING CAP AND
ONLY WEAK THETAE ADVECTION IN VICINITY OF THE BOUNDARY. EXPECT
THETAE ADVECTION TO INCREASE DURING THE NEXT FEW HOURS...BUT CAP
ALSO INCREASING AS PER MESOETA. MESOETA GENERATES PRECIPITATION THIS
MORNING ACROSS NORTHERN MISSOURI IN RESPONSE TO A OUTFLOW BOUNDARY
FROM CURRENT NEBRASKA COMPLEX. OUTLFOW BOUNDARY SEEN IN CURRENT
OBSERVATIONS AND RADAR...BUT CONVECTION MAY BE TOUGH TO GENERATE DUE
TO CAP...ESPECIALLY NORTHWEST ZONES THIS MORNING. WILL MAINTAIN LOW
POP EXTREME NORTHERN ZONES THIS MORNING DUE TO UNCERTAINTITY.

BELIEVE MESOETA CHARGES THIS OUTFLOW BOUNDARY TOO FAR SOUTH INTO
MISSOURI BY 18Z...TO I-70. EXPECT BOUNDARY TO DRIFT INTO EXTREME
NORTHERN MISSOURI AND MAY SERVE TO REINFORCE FRONT CURRENTLY LOCATED
ALONG THE BORDER. THIS BOUNDARY MAY SERVE AS A FOCUS FOR DEVELOPMENT
THIS AFTERNOON IF IT CAN HOLD ITS POSITION WHICH MAY BE TOUGH DUE TO
RELATIVELY STRONG SURFACE LOW DEVELOPMENT EXPECTED IN NORTHERN
IOWA...AND STRONG AFTERNOON HEATING.

OTHERWISE...ETA/AVN MODELS SIMILIAR IN DROPPING STRONG UPPER TROF
INTO THE WESTERN GREAT LAKES BY THIS EVENING. TIMING OF THE FRONT IS
SIMILIAR...REACHING A STJ TO BETHANY LINE BY 00Z...AND QUICKLY EXITING
THE SOUTHEAST CWA BY 09Z. ALTHOUGH CAP RATHER STRONG...FRONT COMING
THROUGH AT TIME AT MAX HEATING. PLAN TO BOOST POPS A LITTLE MORE AS
FEEL CONDITIONS ARE FAVORABLE FOR AT LEAST SCATTERED DEVELOPMENT OF
THUNDERSTORMS ALONG THE FRONT BY MID TO LATE AFTERNOON.

SOME STORMS WILL LIKELY BE SEVERE WITH INCREASING SHEAR. MESOETA
INSTABILITY AND CAPE VALUES LOOK A LITTLE UNDERDONE...LIKELY DUE TO
UNLIKELY DEVELOPMENT OF MORNING AND EARLY AFTERNOON CONVECTION WELL
SOUTH INTO THE CWA...KEEPING ITS SURFACE TEMPERATURES TOO COLD.
EXPECT CAPE VALUES IN EXCESS OF 3000 J/KG. PRIMARY THREAT FROM THE
THUNDERSTORM ACITIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...IF OUTFLOW BOUNDARY HOLDS ALONG THE BOUNDARY...ENOUGH
STORM RELATIVE HELICITY MAY SUPPORT AN ISOLATED SUPERCELL.

IN ADDITION...HAVE SOME CONCERN ABOUT HEAT INDICES FOR TODAY.
HOWEVER...BELIEVE HEAT INDICES WILL FALL JUST BELOW CRITERIA FOR
WEST CENTRAL ZONES...BETWEEN 100 AND 105.

OTHERWISE...COOLER AND DRIER AIR TO SPREAD ACROSS THE CWA LATER
TONIGHT WITH DRIER AND COOLER CONDITIONS FOR THURSDAY AND FRIDAY.

DB

300 PM...

NEXT CONCERN IS THE TIMING OF SEVERE WX WEDNESDAY AFTERNOON. MESOETA
SOUNDING SHOWS CAPES BUILD TO 3000 - 4000 J/KG BY WED AFTERNOON. ETA
SHOW SURFACE FRONT ENTERING IN NW MO AROUND 18Z WED. WIND PROFILE
SHOWS VERY LITTLE VEERING IN THE WINDS WITH HEIGHTS. 700MB TEMPS
WARMING BY 12Z WED IN WEST...SO CAPPING WILL HOLD OFF ACTIVITY TIL
AROUND 18Z WHEN FRONT MOVES DOWN FROM IOWA WHERE MODELS SHOW BEST
DYNAMICS. MODERATE WINDS ALOFT SHOULD MAKE IN-LINE WIND DAMAGE THE
MAJOR THREAT. FREEZING LEVELS ARE AROUND 15 K...SO LARGE HAIL WOULD
ONLY BE LIMITED TO THE STRONGEST STORMS. AFTERWARDS...HIGH PRESSURE
BUILDS IN WITH DRIER AND SLIGHTLY COOLER AIR. ONLY CHANGES MADE WERE
SPEEDING UP TIMING OF THE FRONT WEDNESDAY BY ABOUT 4 HOURS.
OTHERWISE...NO OTHER MAJOR CHANGES TO SHORT TERM AT THIS TIME.

SJ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 9, 12:01 PM CST, 9 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT WED JUL 9 2003

...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON THROUGH EARLY
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
TONIGHT. SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

AN UPPER LEVEL SYSTEM IN THE CENTRAL PLAINS WILL HELP DRIVE A COLD
FRONT INTO NORTHWEST MISSOURI THIS EVENING. THE ATMOSPHERE AHEAD OF
THE FRONT IS EXTREMELY UNSTABLE. THE UNSTABLE AIR ALONG WITH OUTFLOW
BOUNDARIES FROM LAST NIGHTS CONVECTION...WILL HELP SCATTERED SEVERE
THUNDERSTORMS DEVELOP THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA
AHEAD OF THE COLD FRONT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. SUFFICIENT SHEAR MAY BE PRESENT IN NORTHEASTERN
MISSOURI TO SUPPORT AN ISOLATED TORNADO...IN THE VICINITY OF ANOTHER
OUTFLOW BOUNDARY.. THAT RISK AREA IS GENERALLY NORTH OF A LINE FROM
GRANT CITY TO TRENTON TO MACON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LVQ

In the hours before

Local storm report, Jul 9, 8:10 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    INDEPENDENCE              MO   .75 INCH HAIL
07/09/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 9, 8:12 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
912 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    INDEPENDENCE              MO   .88 INCH HAIL
07/09/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 9, 8:18 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
918 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    LOUISBURG                 KS   60 MPH TSTM GUST
07/09/03   MIAMI                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 9, 8:59 PM CST, 46 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>024-028>031-037-038-
043-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
959 PM CDT WED JUL 9 2003

SEVERE THUNDERSTORM WATCH NUMBER 702 HAS BEEN CANCELLED AS OF 959 PM
CDT WEDNESDAY EVENING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CASS...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
HOLT...JACKSON...LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY...
PLATTE...PUTNAM...RAY...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Special weather statement, Jul 9, 9:06 PM CST, 39 minutes before
KSZ057-060-MOZ025-032-033-038>040-043>046-053-054-100900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1006 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 709...IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...CHARITON...COOPER...HENRY...HOWARD...JOHNSON...
LAFAYETTE...MACON...PETTIS...RANDOLPH AND SALINE.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...MARSHALL...MOBERLY...PAOLA...
SEDALIA AND WARRENSBURG.
Local storm report, Jul 9, 9:15 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    6 S DOWNING               MO   WIND DAMAGE
07/09/03   SCHUYLER                       LARGE TREES DOWN
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bates

When
July 9, 9:45 PM CST
Where
Bates County, Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -94.350

6 inch tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376486.